Acid-Related Upper Gastrointestinal Disorders in Women Using Alendronate for Osteoporosis

Detection, prevention, and treatment of osteoporosis (OSPS) have increased substantially with the advent of a variety of successful pharmacologic interventions. Among agents for prevention and treatment, alendronate is second only to hormone replacement therapy as a pharmacotherapeutic choice by clinicians. It is not uncommon that after extensive clinical use, a somewhat different side-effect profile of a new drug emerges than was delineated in pre-marketing studies. The current study evaluated the frequency of acid-related upper GI disorders (ARD) seen in alendronate users compared to non-users.

The study population included all recipients of alendronate who were discharged from a Kaiser Foundation Health Plan hospital with diagnosis of peptic ulcer, gastric ulcer, gastro-esophageal reflux disease, gastritis, esophagitis, dyspepsia nausea, vomiting, or abdominal pain during a 12 month period (n = 812), compared with nonusers of alendronate.

Users of alendronate were more than 1.5 times more likely to have an acid-related upper GI disorder than non-users; risk increased with age and concomitant use of NSAIDS.

Ettinger and associates conclude that alendronate is associated with an increased risk for acid-related upper GI disorders, suggesting a greater clinical vigilance for such consequences; they also suggest that inclusion of the cost of such drug-related adversities might well be included in computation of disease management.

Ettinger B, et al. J Am J Man Care 1998;4:377-1382.